Sunday, August 1, 2010

Today

     All week I have told you about the basics of psoriasis and yesterday I told you my story.  Today I want to share with you  how all of this affects me.  As I have mentioned, this disease is not easy to live with, quite the contrary. 
 
      I was put on a medicine called HUMIRA® to help with both the arthritis and the psorasis spots.  This medication comes in the form of a shot that I administer to myself once every two weeks.  Within a few weeks of being on the medication, my psoriasis was completely cleared up!  I was so excited that I cried...my mom nearly cried too because I had dealt with it for so long.  I was thrilled to have soft, clear skin again instead of rough, dry, scaly, itchy skin.  My head was completely clear and I could wear dark colored shirts again without the fear of having white scales all over them.  It was simply amazing. 

      There is one main problem about being on this medication; the cost.   When my doctor first told me about it, he told me it would cost $1,500 per month and that I could apply to the company for assistance in getting it since I had no insurance.  That was when I saw a doctor in Ft.Smith, Arkansas.  Here in Virginia, I was told by a local CVS pharmacy that the medicine is $9,000-10,000 per month! Not only is the medicine expensive, but being on it requires periodic checkups with the rheumatologist so that he can take x-rays of my joints and see whether or not the medicine is working to slow down the process of degeneration.  Luckily, Abbot, the company who makes HUMIRA® has an excellent patient assistance program, and I've been consistently able to get my medication through them, for FREE!  Another miracle, in my books :)

     Now, that sounds pretty good, the medicine works and I can get it for free.  It should be great, but over the past few years there have been a few setbacks.  First, I had to go off of the medicine when I got pregnant with my son in Nov. 2007.  HUMIRA® is a lifetime maintenance medication, meaning that once you are on it, you have to stay on it or your symptoms will come back.  So by the time my son was born at 7.5 months, my symptoms were slowly starting to reappear.  When he was 3 months old I was able to go back on it, and boy was I glad.  I was able to stay on it for a full year, until, due to financial issues, I had to stop.  It was time to renew my application with the patient assistance program, and in order to do that I have to see the doctor for a new prescription.  This means that I will have to get x-rays also, and there's just been no way we could afford that.  As of right now, I have been off of the medicine since February of this year.

     I am now back almost to where I was before I started the shots.  I am once again covered in red spots, on my stomach, back, and a few on my arms.  My scalp is terrible and I want to wash my hair a hundred times a day (I don't, but it sure would feel better).  We are looking at options for what will be the quickest and best way to help me get back on the medicine.  But in the meantime I feel blah... I am exhausted all the time, my joints are really swollen to the point I can't even close my left hand anymore, and I feel itchy and yucky all day long.  I have topical medicines that I can use on my spots but they do not clear them up, only help them stop itching for a little bit.  If I don't take a shower I can't put the meds on, and there are some days I don't feel like getting a shower until the afternoon, but if I try to not take one for a whole day then I get grouchy and miserable and I will refuse to go out of the house at all.   This can be frustrating not only for me, but for my family as well.  They often have to wait on me to finish my shower before we can go out, which means instead of five minutes to get ready it will take us over half an hour. If I don't get my shower though, I feel so nasty, just itchy and dirty, and even though no one can really see my psoriasis right now, I feel as though they can see every little spot and flake and that I'm being judged by them.  This is not a fun way to live...

No comments:

Post a Comment